Kansas, 2014

Flash Flooding and Heavy Rain in Kansas, October 9 to 10, 2014

October 9 to 10, 2014 · NWS ICT · 22 events in 6 counties and zones

Very heavy rains caused widespread flooding across the southern sections of Montgomery and Labette counties. Two water rescues were executed in Montgomery county near Coffeyville and a family was evacuated near Pumpkin creek.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Very heavy rains caused widespread flooding across the southern sections of Montgomery and Labette counties. Two water rescues were executed in Montgomery county near Coffeyville and a family was evacuated near Pumpkin creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Oct 9, 8:16 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Oct 9, 8:16 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
916 PM CDT THU OCT 9 2014

.UPDATE...
ISSUED AT 852 PM CDT THU OCT 9 2014

ALL-IN-ALL...FORECAST REMAINS ON TRACK. AS EXPECTED...STARTING TO
SEE INCREASING PRECIPITATION COVERAGE ACROSS THE HIGH PLAINS IN
RESPONSE TO MAIN SHORTWAVE APPROACHING FROM THE SOUTHWEST.
ANTICIPATE WIDESPREAD PRECIPITATION TO SPREAD EAST ACROSS THE
FORECAST AREA BETWEEN ROUGHLY MIDNIGHT THROUGH FRIDAY MORNING.
GIVEN HIGH PRECIPITABLE WATERS AND STRONG FORCING ALONG WITH
MODEST ELEVATED INSTABILITY...ANTICIPATE AREAS OF HEAVY
RAINFALL...ESPECIALLY OVER THE SOUTHERN HALF OF KS.

HOWEVER...THE HEAVIEST RAINFALL SHOULD OCCUR OVER FAR SOUTHEAST
KS...IN CLOSEST PROXIMITY TO THE LOW-LEVEL FRONTAL ZONE AND
HIGHEST INSTABILITY POOL. GROUND-TRUTH REPORTS INDICATE OVER 2-4
INCHES...WITH LOCALLY HIGHER AMOUNTS...HAS ALREADY FALLEN ACROSS
SOUTHEAST CHAUTAUQUA COUNTY...AND PORTIONS OF MONTGOMERY AND
LABETTE COUNTIES. GIVEN THE SLOW MOVEMENT OF THE FRONT...NUMEROUS
THUNDERSTORMS SHOULD CONTINUE TO TRAIN OVER FAR SOUTHEAST KS
OVERNIGHT...WITH LOCALIZED RAINFALL AMOUNTS OF 5-8 INCHES
POSSIBLE...ESPECIALLY THE OKLAHOMA BORDER COUNTIES OF FAR
SOUTHEAST KS. CONSEQUENTLY...FLASH FLOODING AND RIVER/STREAM
FLOODING MAY BECOME A CONCERN NEAR THE OKLAHOMA BORDER AND POINTS
SOUTH.

ADK

&&

.SYNOPSIS...
ISSUED AT 355 PM CDT THU OCT 9 2014

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINS CONTINUE TO
BREAK OUT ACROSS EXTREME SOUTHEAST KS THIS AFTERNOON ALONG & JUST
SOUTH OF A WARM FRONT THAT CURVES FROM EXTREME SOUTHWEST MO TO
SOUTHEAST & SOUTH-CENTRAL KS TO THE TX PANHANDLE. AN ISOLATED
THUNDERSTORM IS TRYING TO DEVELOP OVER KSLN. AREAS OF LIGHT RAIN
ARE SPREADING EAST NORTHEAST ACROSS WESTERN KS AS A WEAK MID-LEVEL
TROF MOVES SLOWLY EAST TOWARD THE SOUTHERN ROCKIES. THE
POSITIONING OF THE WARM FRONT HAS FIGURED GREATLY IN A SHARP
TEMPERATURE GRADIENT WITH LOWER-MID 80S RESIDING ACROSS MOST OF
SOUTH-CENTRAL & SOUTHEAST KS WHILE MOST OF NORTHERN KS HAS
STRUGGLED TO REACH THE MID-UPPER 50S.

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 355 PM CDT THU OCT 9 2014

FORECAST HIGHLIGHT (MAJOR):
FLASH FLOOD WATCH IS BEING ISSUED FOR ALL OF SOUTHEAST KS FROM 7
PM THIS EVENING UNTIL 7 AM SAT.

THIS EVENING-SAT:
WITH MODELS DISPLAYING EXCELLENT RUN-TO-RUN CONSISTENCY
CONFIDENCE IS SUFFICIENT TO ISSUE A FLASH FLOOD WATCH FOR ALL OF
SOUTHEAST KS. THE SLOW E/SE PROGRESS OF THE SOUTHERN ROCKIES MID-
LEVEL TROF WILL CAUSE THE WARM FRONT TO MAKE VERY SLOW SE PROGRESS
TONIGHT & EARLY FRI. WITH SOUTHEAST KS NO DOUBT CLOSEST TO THE
FRONT COUPLED WITH SW 20-25KT MID-LEVEL FLOW NEARLY PARALLELING
THE FRONT...POTENTIAL EXISTS FOR ECHO TRAINING TO OCCUR ACROSS
SOUTHEAST KS TONIGHT & FRI. IN ADDITION...A NE-SW ORIENTED 850-MB
FRONT DRAPED OVER THESE AREAS IS NEARLY STATIONARY. AIRMASS IS
VERY MOIST & DEEP AS FURTHER EVIDENCED BY PRECIPITABLE WATERS
REMAINING ~180% OF NORMAL FROM NORTHEAST OK TO SOUTHEAST KS &
SOUTHERN MO. AS THE WEAK MID- LEVEL TROF APPROACHES MOIST
ISENTROPIC ASCENT WOULD STRENGTHEN & DEEPEN. COUPLED WITH A NEARLY
STATIONARY 850-MB FRONT AS SUCH A FLASH FLOOD WATCH WILL BE ISSUED
FOR ALL OF SOUTHEAST KS FROM 7 PM THIS EVENING UNTIL 7 AM SAT
MORNING. INSTABILITY IS MODEST AT BEST & IS CONFINED TO EXTREME
SOUTHEAST KS & EASTERN OK SO THUNDERSTORMS WOULD NOT ACHIEVE
SEVERITY. AS THE WEAK MID-LEVEL TROF MOVES EAST ACROSS THE
SOUTHERN PLAINS ON SAT RAINFALL WOULD END IN A NW-SE MANNER ON SAT
WITH ANY RAIN CONFINED TO SOUTHEAST KS.

SAT NIGHT & SUN:
THE RAINFALL INTERMISSION WILL BE BRIEF FOR A VERY INTENSE MID TO
UPPER CYCLONE MOVING EAST ACROSS SASKATCHEWAN & MANITOBA WILL
DRIVE A MUCH STRONGER MID-UPPER WAVE E/SE ACROSS THE PLAINS ON
SUN. WITH THE MID-UPPER TROF DEEPER THAN THE MARIANAS TRENCH THE
WAVE WILL BE SLOW TO VACATE THE NEIGHBORHOOD & AS SUCH MORE
SOAKING RAINS ARE LIKELY SUN & SUN NIGHT.

.LONG TERM...(MONDAY THROUGH THURSDAY)
ISSUED AT 355 PM CDT THU OCT 9 2014

MON:
THE AFORE-MENTIONED D-E-E-P MID-UPPER WAVE SHOULD SLOWLY
ACCELERATE AS IT APPROACHES THE LOWER MS VALLEY MON NIGHT AS AN
AMPLIFYING MID TO UPPER RIDGE SPREADS EAST OVER THE ROCKIES. AS
SUCH RAIN WOULD END OVER SOUTHEAST KS BY EARLY MON EVENING. WITH
THE HIGH-AMPLITUDE MID-UPPER RIDGE SPREADING EAST ACROSS THE
CENTRAL THIRD OF THE U.S. THE STAGE WOULD BE SET FOR DRY & WARMER
WEATHER FOR THE REST OF THE UPCOMING WORK-WEEK.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 655 PM CDT THU OCT 9 2014

AREAS OF SHOWERS WITH EMBEDDED THUNDERSTORMS WILL AFFECT PORTIONS
OF CENTRAL/NORTHERN KS AND SOUTHEAST KS THIS EVENING...BECOMING
WIDESPREAD AREAWIDE OVERNIGHT...AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE SOUTHWEST...INTERACTING WITH A FRONTAL ZONE
SLOWLY OOZING SOUTH ACROSS THE REGION. WIDESPREAD IFR TO
POTENTIALLY LIFR CIGS ARE LIKELY IN WAKE OF THE FRONT...ALONG WITH
BREEZY NORTHEAST WINDS. AREAS OF SHOWERS AND EMBEDDED
THUNDERSTORMS...ALONG WITH AREAS OF DRIZZLE AND WIDESPREAD IFR OR
LOWER CIGS WILL LIKELY PERSIST THROUGH FRIDAY AREAWIDE.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    53  57  45  58 / 100  90  50  10
HUTCHINSON      51  55  43  57 / 100 100  40  10
NEWTON          50  54  44  58 / 100 100  40  10
ELDORADO        52  56  45  57 / 100  90  50  10
WINFIELD-KWLD   55  60  45  56 / 100  80  60  20
RUSSELL         49  54  40  59 /  80  80  20   0
GREAT BEND      50  54  41  59 /  90  90  20   0
SALINA          48  54  42  59 /  90  90  30   0
MCPHERSON       50  54  43  58 / 100 100  30   0
COFFEYVILLE     56  63  48  54 / 100  80  70  40
CHANUTE         53  57  46  54 / 100  90  60  30
IOLA            52  56  46  53 / 100 100  60  30
PARSONS-KPPF    55  60  47  54 / 100  80  70  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR KSZ070>072-
094>096-098>100.

&&
Hazardous weather outlook, Oct 9, 6:09 PM CST, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT THU OCT 9 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-110015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
709 PM CDT THU OCT 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SHOWERS WITH EMBEDDED THUNDERSTORMS WILL INCREASE ACROSS THE
REGION OVERNIGHT. THUNDERSTORMS THAT OCCUR OVER SOUTHEAST KANSAS
MAY PRODUCE NICKEL-SIZED HAIL THIS EVENING.

THE GREATEST CONCERN IS HEAVY RAIN...ESPECIALLY IN SOUTHEAST
KANSAS WHERE 1.5 TO 2 INCHES OF RAIN ARE LIKELY...WHICH WOULD
CAUSE LOCALIZED FLOODING OF LOW-LYING AND POOR DRAINAGE AREAS.
FOR FURTHER DETAILS PLEASE CHECK THE FLASH FLOOD WATCH THAT IS IN
EFFECT UNTIL 7 AM SATURDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...WIDESPREAD THUNDERSTORMS ARE FORECAST ACROSS MOST OF
SOUTH CENTRAL AND SOUTHEAST KANSAS...WHERE MORE HEAVY RAINS ARE
LIKELY. ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE OVER SOUTHEAST
KANSAS. THE TWO DAY RAINS WILL LIKELY RESULT IN AT LEAST SOME
RISES ON AREA RIVERS...BUT WIDESPREAD MAJOR RIVER FLOODING IS NOT
EXPECTED. PLEASE SEE THE FLASH FLOOD WATCH FOR ADDITIONAL
DETAILS.

ANOTHER ROUND OF THUNDERSTORMS ARE FORECAST FOR SUNDAY AFTERNOON
AND SUNDAY NIGHT ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. A FEW
THUNDERSTORMS OCCURRING OVER SOUTHEAST KANSAS MAY PRODUCE SMALL
HAIL SUNDAY EVENING.

IF YOU ARE IN SOUTHEAST KANSAS...YOU SHOULD MONITOR THE FORECAST
CLOSELY AND LISTEN FOR FURTHER FLOOD STATEMENTS AND POSSIBLE FLOOD
WARNINGS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Local storm report, Oct 9, 5:34 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HEAVY RAIN       4 E CHERRYVALE          37.27N 95.48W
10/09/2014  M3.65 INCH       LABETTE            KS   MESONET

&&

KED
Local storm report, Oct 9, 8:30 PM CST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
930 PM CDT THU OCT 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 PM     HEAVY RAIN       4 E CHERRYVALE          37.27N 95.48W
10/09/2014  M4.39 INCH       LABETTE            KS   MESONET

&&

KED

The radar

The Tulsa radar (KINX), 115 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

18 heavy rain, 4 flash flood. Local standard time, as filed.

Flash Flood, Labette

When
October 9, 10:30 PM CST to October 10, 2:00 PM CST
Where
Labette County, 1.41 mi WNW of Mound Vly to 2.94 mi SW of Mound Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.206, -95.444

Water was flowing over Gray road and causing travel problems.

Heavy Rain, Chautauqua

When
October 9, 11:00 PM CST
Where
Chautauqua County, Chautauqua
Reported by
Law Enforcement
Coordinates
37.020, -96.180

Heavy rain of 1.75 inches fell between 1030 pm and midnight.

Heavy Rain, Chautauqua

When
October 9, 11:00 PM CST
Where
Chautauqua County, Sedan
Reported by
Mesonet
Coordinates
37.130, -96.180

Measured rainfall of 2.90 inches.

Flash Flood, Montgomery

When
October 10, 3:43 AM CST to 2:30 PM CST
Where
Montgomery County, 0.42 mi SSW of Havana to 1.33 mi ESE of Coffeyville Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.094, -95.952

Two water rescues occurred in Coffeyville area and a family was evacuated from their home along the Pumpkin creek. There was a submerged vehicle along the Onion creek south of Coffeyville as well. No injuries were reported. County road 3900 near Dearing was also closed.

Flash Flood, Chautauqua

When
October 10, 3:45 AM CST to 11:40 AM CST
Where
Chautauqua County, 1.84 mi ENE of Niotaze to 4.86 mi SW of Sedan
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.083, -95.991

There was street flooding and road washouts between Chautauqua and Elgin. The Little Caney river was out of the banks near Niotaze and flooding the side roads. Flooding was also noted on both sides of Highway 166.

Heavy Rain, Chautauqua

When
October 10, 3:52 AM CST
Where
Chautauqua County, Chautauqua
Reported by
COOP Observer
Coordinates
37.020, -96.180

Measured rainfall of 5.74 inches.

Heavy Rain, Montgomery

When
October 10, 5:00 AM CST
Where
Montgomery County, 0.69 mi N of Coffeyville
Reported by
COOP Observer
Coordinates
37.040, -95.630

The Coffeyville water plant measured 6.45 inches of rain over the previous 12 hours.

Flash Flood, Labette

When
October 10, 5:53 AM CST to 2:00 PM CST
Where
Labette County, 3.93 mi WNW of Mound Vly to 2.75 mi WSW of Valeda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.218, -95.488

Several major county roads are impassable. These included Ness rd. both north and south of Altamont and Rooks rd. north of Bartlett. All low water crossings in the county were also barricaded.

Heavy Rain, Labette

When
October 10, 6:00 AM CST
Where
Labette County, 0.88 mi SE of Altamont
Reported by
COOP Observer
Coordinates
37.190, -95.290

The 24 hour rainfall amount was 5.47 inches.

Heavy Rain, Chautauqua

When
October 10, 6:00 AM CST
Where
Chautauqua County, Sedan
Reported by
COOP Observer
Coordinates
37.130, -96.180

The 24 hour rainfall amount was 5.30 inches.

Heavy Rain, Labette

When
October 10, 6:00 AM CST
Where
Labette County, 0.55 mi E of Bartlett
Reported by
COOP Observer
Coordinates
37.050, -95.210

The 24 hour rainfall amount was 3.75 inches.

Heavy Rain, Chautauqua

When
October 10, 6:00 AM CST
Where
Chautauqua County, Hale
Reported by
COOP Observer
Coordinates
37.230, -96.020

The 24 hour rainfall amount was 3.20 inches.

Heavy Rain, Labette

When
October 10, 6:00 AM CST
Where
Labette County, 4.69 mi SSE of Parsons Tri City Arp
Reported by
Mesonet
Coordinates
37.270, -95.480

The 24 hour rainfall amount was 6.72 inches.

Heavy Rain, Montgomery

When
October 10, 6:00 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Reported by
CoCoRaHS
Coordinates
37.230, -95.710

The 24 hour rainfall amount was 4.05 inches.

Heavy Rain, Cowley

When
October 10, 6:00 AM CST
Where
Cowley County, 6.17 mi WNW of Arkansas City
Reported by
CoCoRaHS
Coordinates
37.110, -97.150

The 24 hour rainfall amount was 3.15 inches.

Heavy Rain, Cowley

When
October 10, 6:00 AM CST
Where
Cowley County, Dexter
Reported by
Mesonet
Coordinates
37.180, -96.720

The 24 hour rainfall amount was 3.12 inches.

Heavy Rain, Neosho

When
October 10, 6:00 AM CST
Where
Neosho County, 1.76 mi SW of Erie
Reported by
COOP Observer
Coordinates
37.550, -95.270

The 24 hour rainfall amount was 2.14 inches.

Heavy Rain, Wilson

When
October 10, 6:30 AM CST
Where
Wilson County, 0.69 mi S of Neodesha
Reported by
Mesonet
Coordinates
37.420, -95.680

The 24 hour rainfall amount was 3.05 inches.

Heavy Rain, Labette

When
October 10, 7:00 AM CST
Where
Labette County, 1.79 mi WSW of Mound Vly
Reported by
COOP Observer
Coordinates
37.190, -95.450

The 24 hour rainfall amount was 7.57 inches.

Heavy Rain, Labette

When
October 10, 7:00 AM CST
Where
Labette County, 1.3 mi WNW of Parsons
Reported by
COOP Observer
Coordinates
37.360, -95.290

The 24 hour rainfall amount was 2.20 inches.

Heavy Rain, Labette

When
October 10, 7:00 AM CST
Where
Labette County, 0.88 mi NW of Oswego
Reported by
COOP Observer
Coordinates
37.180, -95.110

The 24 hour rainfall amount was 3.97 inches.

Heavy Rain, Chautauqua

When
October 10, 7:30 AM CST
Where
Chautauqua County, Chautauqua
Reported by
COOP Observer
Coordinates
37.020, -96.180

The 24 hour rainfall amount was 7.07 inches.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543659, 543674, 543679, 543670, 543667, 543680, 543681, 543662, 543682, 543684, 543685, 543686, 543687, 543688, 543689, 543691, 543692, 543693, 543694, 543695, 543708, 543710.